I received an interesting question by e-mail recently, which brought up several good points to review. The author asked:
As the label states, lactic acidosis is a rare, but serious, metabolic complication that can occur due to metformin accumulation; ... when it occurs, it is fatal in approximately 50% of cases. It's much more likely in patients who have limited kidney function, hence the concern that anything that can increase the likelihood of putting stress on the kidneys, such as an acute myocardial infarction (heart attack), can increase the chance of lactic acidosis occurring. So the warning, as I understand it, is to avoid using metformin temporarily while the chance of limited kidney function ("renal dysfunction"), if the kidney situation is likely to be temporary.
But that brings up another problem: many people with diabetes have limited kidney function due to the combination of long-duration diabetes plus advancing age. This can be spotted easily on blood testing, when the blood test called "creatinine" is elevated in the absence of acute events such as a recent heart attack. As the label mentions, if the blood level of creatinine is above 1.5 mg/dL in men, or above 1.4 mg/dL in women, the risk is high enough that metformin should not be used. (Another more sophisticated way of measuring kidney function is to collect 24 hours worth of urine, and do a blood creatinine test during the 24 hours; this test is called the"creatinine clearance".)
It's very difficult to spot lactic acidosis from symptoms: it has nonspecific symptoms such as fatigue (malaise), muscle aches (myalgias), difficulty breathing (respiratory distress), sleepiness (increasing somnolence), and belly aches nonspecific abdominal distress). There may be associated drop in body temperature (hypothermia), drop in blood pressure (hypotension), and when more severe, slowing of the heart rate (bradyarrhythmias). Sometimes, patients become severely ill, and are hospitalized with these findings, and it still takes a while for the diagnosis to be made.
Every patient starting metformin should be educated to the importance of these symptoms, and instructed to notify his/her physician immediately if they were to occur.
And every physician should check the creatinine level before starting metformin. There is a list of other situations where metformin should be avoided, all related to the risk of lactic acidosis: liver impairment, excessive alcohol consumption, surgery, and even getting IV "dye" (intravascular radiocontrast materials) for X-rays studies.
Metformin is a very effective drug for type 2 diabetes. And with a few precautions, the chance of metformin-associated lactic acidosis will be considerably lessened. And that's a good thing.